Advertisement

loader

Talk

Advanced search

took codeine by mistake ,made me very ill, but can i still BF??

(33 Posts)
SparklyGothKat Sat 27-Jun-09 18:22:52

Had a headache earlier, DH gave me codeine tablets by mistake, he saw paracetamol on the blister pack and thought it was my paracetamol. Anyway i can't take codeine as it makes me very dizzy, sick and makes my heart race. I became very ill quickly and worked out what had happened, I am ok now, have got over the codeine jolt, but i want to know if it will be ok to BF DS2 later in the night, he only feeds in the early hours of the morning now.

spicemonster Sat 27-Jun-09 18:25:31

I should think so - you get given codeine when you've had a CS. I suppose the only issue is if you think your DS is likely to react in the same way to it as you do. If it's 10-12 hours between you taking him and him bfing though, I reckon he'll still be fine.

PerfectPrefect Sat 27-Jun-09 18:27:28

Codeine is fine for BF I think (as it is given for postnatal pains). Therefore it shouldn't be a problem from that perspective.

A minor consideration though is the fact that teh cause of your codeine intolerance may be genetic and if it is you may have passed it to DS and he may suffer similar symptoms.

It is a lot of mays though...and the amount of codeine in bm will be very low - so probably not an issue.

MatNanPlus Sat 27-Jun-09 18:33:01

Codeine should be given in minimal doses and for the shortest time possible as it can be altered by the mothers body into Morphine and passed thru the breast milk.

It is not considered as a primary or secondary pain reliever for breast feeding mothers.

SparklyGothKat Sat 27-Jun-09 18:33:21

DH feels terrible, but it was an accident.

I looked it up but could only find info on BF in early days, and how it can affect a newborn if you have problems with codiene yourself,nothing on older children

MatNanPlus Sat 27-Jun-09 18:35:17

As it will be 12 hrs or so then it should be fine but call NHS direct to check.

SparklyGothKat Sat 27-Jun-09 18:37:05

am waiting for them to phone me back,they are very busy today so will be a while

MatNanPlus Sat 27-Jun-09 18:39:37

Easy mistake to make. Hope they get back to you soon.

Grendle Sat 27-Jun-09 19:19:35

This is primarily about newborns, but explains the risks. How old is your baby? I'd suggest calling the BfN drugline which does operate at weekends, to talk it through with a Pharmacist. The assessment of risk might be different if your baby is older and it would also be relevant to understand how fast your body will process the drug out of your system and your milk.

Grendle Sat 27-Jun-09 19:25:40

I meant to also say that I hope you are feeling better soon too, it sounds horrid sad.

SparklyGothKat Sat 27-Jun-09 19:27:02

nhsdirect said no to BF today as I took 60mg of codiene and as my body reacts so quickly to it, it will produce a large amount of mopheine in my milk

Ds2 is 22 months now, been trying to wean him for ages now, just one feed at night now

SparklyGothKat Sat 27-Jun-09 19:32:40

thanks, it is horrible, I can't do anything when it happens, my whole body temors, I feel faint, sick and my head feels like its going to go bang. I thought I was coming down with something bad, then I said to DH 'you didn't give me your painkillers by mistake did you? he looked and said 'yes blush' It took about an hour for the jolt to stop, but my headache has gone now lol

MatNanPlus Sat 27-Jun-09 19:33:32

Glad they replied Sparkly

spicemonster Sat 27-Jun-09 20:06:59

60mg!!! shock Blimey - I'm not surprised you feel dreadful. That's a massive dose! It's about 7 times what you can buy over the counter. Hope you feel better. Sorry for my first post but I've never known anyone to have that sort of strength lying around the house so that you might take it accidentally.

Grendle Sat 27-Jun-09 20:46:06

Did they say how long it would take to get out of your system? I hope it's a quick recovery for you.

SparklyGothKat Sat 27-Jun-09 20:54:24

SM, they are for my husband's knees. He checked the blister pack but didn't see the codeine written on it as the blisters were opened from when he takes them. The GP gave them to him as normal painkillers don't touch the pain he is in daily He has put them up high on top of the medical cupboard so I will never take them accidently again.

spicemonster Sat 27-Jun-09 22:16:23

sorry SGK - hope I didn't sound judgey-judgey there - I didn't even know you could get codeine that strong! Your poor DH - he must be in lots of pain

treedelivery Sat 27-Jun-09 22:27:42

Try not to feel to bad. It's not that long ago that 30/500 x2 were prescribed as a routine for all the c/section ladies on postnatal wards, with newborns.

It is a big dose though and would certainly have an effect on how you felt. Hope you feel better soon. Take care not to co sleep with him as you may sleep heavier becasue of them.

swissmiss Sat 27-Jun-09 22:33:20

Spice - I was on 60mg codeine x4/day for SPD/PGP pain ante/post natal and with the co-codamol it's an easy mistake to make and I was BF-ing (obv. only post natal!).

Glad to hear your feeling better SGK I'm sure DH must be rather blush

spicemonster Sat 27-Jun-09 22:41:39

Well I never - have just looked at the co-codamol that I was taking for my CS and terrible PGP and I was also on 2x30/500 4x a day so just goes to show what I know!

I was bfing and carried on taking them for a couple of weeks after the birth (my PGP got much worse after I'd had the baby, not better. So was that not okay then?

swissmiss Sat 27-Jun-09 22:45:17

Spice - for most people short term use is fine. It's doled out fairly standardly as a post natal pain relief. But in a few, like SGK, it is very quickly metabolised into morphine which can then affect baby. Obviously SGK knows she doesn't get on with codeine due to the reaction so it'd make sense not to risk it with BF-ing baby/toddler.

SparklyGothKat Sat 27-Jun-09 22:57:38

I know you weren't judging SM. I took 2 tablets as thats what I take when its paracetamol for my headaches. it was 30/500mg.

My first reaction was when I was pregnant with DD2, I was in hospital in false labour and was given co-codamol. I felt so terrible, that I couldn't even get the buzzer, the lady in the next bed had to buzz for me. The one after that was after a miscarriage, and I promptly threw up. Todays was horrible, I thought I was coming down with something as I felt hot and sweaty at first, then dizzy, sick and started shaking, all in 20 minutes of taking the tablets.

spicemonster Sat 27-Jun-09 23:00:40

God you poor thing SGK. Sounds horrid. I don't have any problems with codeine but always, always puke with general anaesthetic. I have had nurses saying to me 'no you won't be sick, you just feel a bit nauseous'. I quite enjoy proving them wrong by vomming all over their shoes

treedelivery Sat 27-Jun-09 23:04:37

Poor you, it sounds horrid.

SparklyGothKat Sat 27-Jun-09 23:07:43

i would be a useless junkie anyway lol...

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now